Are Oral Contraceptives and Weight Gain ‘a thing’?
Oral contraceptive medications are hormonal medicines that, taken on a regular, (usually daily) basis will prevent pregnancy.
They are part of a wider group of medication and devices used for contraception with varying effectiveness levels.
There are currently 3 categories of oral contraceptive medication.
Below, we look at the 3 types and their associations with weight gain.
1. Combined Oral Contraceptives – COC
These contain a combination of Oestrogen and Progesterone.
It is recommended they should be taken about the same time every day with a 7-day break every 21 days.
Some COC preparations contain an Iron supplement allowing the drug’s use daily for the entire 28-day cycle – the supplement makes up the last 7 days of the course.
They are typically 91% effective in preventing pregnancy and have some associated health benefits.
They do also have some reported side effects – one of which is ‘weight gain’.
Studies that exist, however, are limited but none of them shows a direct cause between taking the oral contraceptive and gaining weight.
It is thought that other factors may contribute towards weight gain in a woman taking the COC.
So, the advice is that if a woman reports weight gain while taking them, we should explore other methods.
2. Progesterone Only Contraceptive Pill (Mini-Pill, POP)
The minipill is a progesterone-only containing contraceptive tablet.
Similar to the COC in their effectiveness, the minipill is taken on a regular daily basis.
It is a suitable alternative to women who may not be able to use Oestrogen containing pills.
According to the Faculty of Sexual and Reproductive Health (FSRH) UK, although there are insufficient studies, there is no direct link between using the POP and gaining weight.
While we acknowledge that women’s weight may fluctuate over time, the studies so far show a less than 2 kg weight gain over a 12 month period – which may not specifically be due to the use of the pill.
3. Combined Anti-Androgen and Oestrogen
The third group of drugs used as regular oral contraception is known as Co-Cyprindiol or Dianette.
Dianette contains Cyproterone (anti-androgen) and an Oestrogen.
Some women also complain about weight changes with daily use of Dianette as their regular contraceptive.
Other uses are for women who have Polycystic Ovarian Syndrome (PCOS) as the anti-androgen effect helps reduced excess hair; while the oestrogen helps regulate periods.
What of the actual evidence of weight gain for (Co-cyprindiol) Dianette?
Again, this is limited and thought to be associated with water retention rather than an actual direct cause of the drug.
So what can we actually say about oral contraceptive medicines and weight gain?
First, that weight gain is a fairly common complaint you may encounter with birth control. So, it may affect your willingness to use it.
Secondly, available studies are limited – but those which exist do not show any direct causal link. This means more studies are needed, but it is incorrect to say categorically that oral pills actually cause weight gain.
Remember, weight gain is multifactorial – that is – there may be more than one cause:
- Eating habits,
- Physical Activity,
- Medical background etc.
So, if a woman complains of weight gain, it is important to establish how much weight gain there is.
Ideally, it’s best to check your weight record a weight prior to prescribing OCs.
Ask about other habits – consider changing inactivity to a more active lifestyle, eating habits etc.
Once weight gain is a concern, discuss alternative methods that may be more acceptable to the woman.
Among the contraceptive methods, Progesterone injection (depo shot) is certainly related in some women to some amount of gain.
Want to know more?
Editing By AskAwayHealth
All AskAwayHealth articles are written by practising Medical Practitioners on a wide range of health care conditions to provide evidence-based guidance and to help promote quality health care. The advice in our material is not meant to replace the management of your specific condition by a qualified health care practitioner.
To discuss your condition, please contact a health practitioner or reach us directly through firstname.lastname@example.org
Image Credits – Canva